October 9, 1987

Diltiazem and Hyperkalemia

Author Affiliations

Marion Laboratories Inc Kansas City, Mo

Marion Laboratories Inc Kansas City, Mo

JAMA. 1987;258(14):1891. doi:10.1001/jama.1987.03400140053014

To the Editor.—  In his Letter,1 Dr Hoyt speculates that therapy with the calcium antagonist diltiazem may have exacerbated hyperkalemia in a 70-year-old patient treated with metoprolol who was consuming massive quantities of potassium as salt substitute. We wish to suggest that there is insufficient evidence to postulate a role for diltiazem therapy in such a clinical setting.Metoprolol treatment is likely to have contributed to the patient's hyperkalemia. Although the author argues against this possibility on the basis of metoprolol's β1-specificity, loss of such specificity has been well described2 at daily doses of 100 mg or more (the patient was receiving 200 mg/d). Administration of 100-mg doses of metoprolol has been shown to parallel propranolol's tendency to augment the exercise-induced rise in serum potassium level,3 while administration of 200mg daily doses of metoprolol may cause a significant rise in the resting serum potassium level.4Advanced